For treating back pain and upper leg pain, General all over body pain due to fibromyalgia including chronic headaches
For chronic pain is it better to use tramadol or Tylenol #4?
Question posted by crprovince on 25 Sep 2017
Last updated on 19 January 2020 by Trixiesmomma67
I have super chronic pain and I take tramadol.Tylenol does not make a dent.I would go with the tramadol if you’ve been in accidents,developed debilitating arthritis and fibromyalgia.
Another thing to consider when taking codeine is upset stomach. I've taken both drugs before. Was never to the point of taking them everyday though. Never went through withdrawal from either but some people think Tramadol is worse. Both should be used sparingly. I have fibro and there are other drugs available with fewer side effects. Just my opinion.
I agree that Tylenol is hard on the liver & should not be used long-term. That's from the doctor who used to treat me for CFS. She advised me to use it only when I had a cold or other viral infection along with ibuprofen.
What I use for fibromyalgia pain is a product called "End Pain," recommended by Dr. Teitelbaum, who has treated fibro for years. He wrote the book "From Fatigued to Fantastic." I also use Traumaplant's Comfrey cream by Terry Naturals, which I rub on sore spots once or twice a day when needed. You can get both on Amazon. Take it from me, Tramadol may make you feel better, but you will become tolerant to it. I also felt dizzy & foggy headed on it. The agony of withdrawal is not worth it!
Tylenol 4 is better. Tramadol is horrible made me feel deathly ill.
In my opinion I would say Tylenol #4. I"ve taken tramadol before for bad pain and it didn't work, but every one is different.
Tylenol is very dangerous for your liver if you take it regularly, I also never recommend codeine for anyone because its efficacy is not proven, it is weak and it has a lot of side effects. Also, Codeine is almost as addictive as tramadol.
I believe you should go with the tramadol because the benefit outweighs the risk especially because codeine is very weak and has just as much side effects and can be as addicting. Whatever you end up getting, take it as prescribed and as needed only.
The first pass metabolite of codeine is morphine. I would say its action and efficacy is well understood; mg for mg I would consider them almost equivalent (Tramadol and Codeine). :-)
I agree with Stephen. In a risk~vs~benefits analysis they are probably equal. The question begs a simpler answer... whatever works best and is prescribed by a doctor who knows the patient's history... and the extent of the current condition.
Tylenol is not supposedly toxic to your liver at all at 4 grams a day or less. But take a double dose of that and you will not have a liver in about 2 weeks.
I've been taking 3-4 grams of Tylenol for 25 years and my liver is fine. Drinking while taking Tylenol is very unhealthy. And according to a study at Ohio State, Tylenol reduces empathy in people. No wonder I don't give a hoot about anything.
"Even though Tylenol most likely does not cause serious liver damage in recommended doses, it can cause elevations of liver enzymes in the blood suggesting injury to the liver. In a study of 145 healthy subjects who were randomized to receive placebo or 4 grams of Tylenol daily for two weeks, subjects in the placebo group experienced no elevations of ALT, a liver enzyme, but 33%-44% of the subjects in the Tylenol group had ALT elevations greater than three times the upper limits of normal. The highest ALT elevation was greater than 500 which is approximately 10 times the upper limit of normal. All enzyme elevations returned to normal after stopping Tylenol. Thus, recommended doses of Tylenol given to healthy subjects for two weeks can cause mild to moderate reversible liver injury. Tylenol, like all other medications should be used cautiously under a doctor's supervision with monitoring of liver enzyme levels."
Barring, of course, underlying undiagnosed ailments such as chronic hepatitis C. This is why chronic use of even recommended dosages of Tylenol should be monitored by a physician.
Depends on many factors like; other drugs you may be taking. Tramadol and anti depressants should not be taken together, and your willingness to take drugs that may later lead to challenging withdrawals if you stop. Tramadol while an effective pain med is very hard to stop once you are dependent, it can only take a few weeks to a month for dependence to start. Tylenol 4 is a more straight forward mild narcotic, easier to withdraw from if you need to. You can always add an anti depressant if needed separately while tramadol is like a pain med and a complex multi receptor anti depressant in one .
I think the tylenol used sparingly is a better choice. Docters are sometimes not up to date with the problems of tramadol use long term. It is a complex drug to be respected. Google tramadol withdrawal before making that choice.
Good luck with your health.
I couldn't agree more, Tramadol withdrawal by all accounts is cruel and long lasting. I find it effective for periods up to 5 days but would not risk more.
Cruel and long lasting and mentally (anxiety, depression) just awful indeed.
That's from low daily dose prescribed by Doctor never abused. Stay careful with your health and medicine choices.
I have stopped maximum dose of Tramadol suddenly on several occasions with only mild discomfort. But my Norco withdrawal lasted a year.
tylenol, depression, headache, anxiety, pain, restless legs syndrome, back pain, fibromyalgia, muscle pain, tramadol, chronic pain, chronic, chronic migraine
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.